Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Albany, NY

August 11, 2003Dutchess County, New York

NWS Albany, NY issued this flash flood warning at Aug 11, 2003, 9:17 PM EDT for Dutchess County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 9:17 PM EDT (01:17 UTC)
Expired
Aug 12, 2003, 1:15 AM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 120118
FFWALY
NYC027-120515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
917 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUTCHESS COUNTY IN EASTERN NEW YORK

* UNTIL 115 AM EDT

* AT 911 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN NORTHERN DUTCHESS COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...HYDE PARK...MILLBROOK...PINE
  PLAINS AND STANFORDVILLE

$$

LAT...LON 4177 7395 4172 7372 4203 7352 4204 7386
1 follow-up statement
000 
WGUS71 KALY 120517
FFSALY
NYC027-120600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
115 AM EDT TUE AUG 12 2003

...THE FLASH FLOOD WARNING FOR DUTCHESS COUNTY NEW YORK HAS 
EXPIRED...
 
HEAVY RAIN ACROSS THE WARNING AREA PRODUCED FLOODING IN 
POUGHKEEPSIE...PLEASANT VALLEY AND SALT POINT TONIGHT.  THE HEAVY 
RAINS HAS ENDED AND FLOODING SHOULD DIMINISH.

REMEMBER...TO NEVER DRIVE YOUR VEHICLE ACROSS ANY ROAD THAT IS 
FLOODED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:50 PM EDT, 7 hours 27 minutes earlier.

Area forecast discussion, Aug 11, 1:50 PM EDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT MON AUG 11 2003

.DISC...
ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS
WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING.
AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR
SUNDAY MORNING.  CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH
SEVERAL FLASH FLOODS.  UPPER TROUGH GRADUALLY SHEARS OFF TO THE
SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA.  THIS ALLOWS SURFACE
PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH
LATER THIS WEEK.

LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH
CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF
CWA.  SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F
YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE.  VORTICITY MAX
SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE
UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS.  SURFACE TROUGHS WILL
ALSO HELP TO FOCUS ACTIVITY.  CURRENT  ANALYSIS SHOWS LOWEST
PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW
ENGLAND.  TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE.   POPS (MET 88
FWC 61  MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT
LIKELY ALL ZONES.  FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON
AFTERNOON CONVECTION.  FORECAST INSTABILITY STILL LARGE WEDNESDAY
ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST
SURFACE CONDITIONS.  WILL CONTINUED CHANCE POPS FOR AFTERNOON
CONVECTION.

MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR
PAST WEEK.

EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE
END OF WEEK PERIOD.  PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE
DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING
COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY.  THIS WOULD
IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT
WITH ARRIVAL OF COOLER AIR.  ECMWF (12Z SUN) AND 00Z CANADIAN DONT
SUPPORT IT.  12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT.
ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS
INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH.  HAVE ALSO DROPPED
TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING.

.HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT.
SEVERAL FLASH FLOOD WARNINGS OUT.  WITH SOME SYNOPTIC FORCING
ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT.  WILL LIKELY BE
DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY
AFTERNOON, BUT WONT EXTEND WATCH.

.ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH
TONIGHT.
Hazardous weather outlook, Aug 11, 4:50 AM EDT, 16 hours 27 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
450 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT.
LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 11, 5:37 PM EDT, 3 hours 40 minutes before
NYZ082-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
537 PM EDT MON AUG 11 2003

...A NEARLY STATIONARY THUNDERSTORM WITH TORRENTIAL RAIN IN FULTON
COUNTY...

AT 537 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM 2 MILES
NORTHEAST OF CAROGA LAKE...OR 9 MILES NORTHWEST OF
GLOVERSVILLE...MOVING NORTH VERY LITTLE.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN WITH
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

&&
A FLOOD WATCH CONTINUES IN EFFECT.
Special weather statement, Aug 11, 6:01 PM EDT, 3 hours 16 minutes before
NYZ065-066-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT MON AUG 11 2003

...A THUNDERSTORM WITH TORRENTIAL RAIN IN DUTCHESS COUNTY...

AT 601 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM 3 MILES
NORTHWEST OF MILLBROOK...OR 12 MILES SOUTHEAST OF RHINEBECK...MOVING
NORTHEAST AT 25 MPH. THIS STORM WILL BE AT PINE PLAINS
AT 625 PM EDT. EXPECT AN INCH OR MORE OF RAINFALL WITH THIS STORM
AND VISIBILITIES DROPPING TO A QUARTER OF A MILE OR LESS. RAINFALL
COULD CAUSE PONDING OF WATER ON ROADWAYS...AND PERHAPS SOME
LOCALIZED FLOODING IN POOR DRAINAGE AREAS.
Special weather statement, Aug 11, 7:52 PM EDT, 1 hour 25 minutes before
NYZ033-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
752 PM EDT MON AUG 11 2003

...A THUNDERSTORM WITH TORRENTIAL RAIN IN HAMILTON COUNTY...

AT 751 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
TORRENTIAL RAIN 8 MILES SOUTHWEST OF SPECULATOR...MOVING NORTH AT 15
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING OVER AN INCH AND A HALF OF
RAIN...WILL BE NEAR...

SPECULATOR AT 810 PM EDT...

&&

A FLOOD WATCH IS IN EFFECT.
Local storm report, Aug 11, 8:25 PM EDT, 52 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0826PM     MON AUG 11 2003
#1 0000001 000
KHQT WLSR KSAP KPAP
02305    FILE 28   POUGHKEEPSIESP                            AUG 11-03
TO       DUTCHESS COUNTY AGENCIES

*****ROAD CLOSURE NOTICE******* ROAD CLOSURE MESSAGE****************
STATE ROUTE 82 BETWEEN NARDONE RD AND DUTCHESS COUNTY RTE 57 <SHUNPIKE> WILL BE
CLOSED DUE TO OIL ON ROADWAY CAUSING HAZARDOUS CONDITIONS

AUTH SHAEFFER, ERICH TPR                 FALLON
OPER - FALLON,HEATHER M               2026
Special weather statement, Aug 11, 9:02 PM EDT, 15 minutes before
NYZ065-066-120130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
902 PM EDT MON AUG 11 2003

...A THUNDERSTORM WITH TORRENTIAL RAIN IN DUTCHESS COUNTY...

AT 900 PM EDT DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
TORRENTIAL RAIN 3 MILES NORTHEAST OF PLEASANT VALLEY...OR 9 MILES
NORTHEAST OF POUGHKEEPSIE...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING UP TO AN INCH AND A HALF OF
RAIN...WILL BE NEAR...

MILLBROOK AT 905 PM EDT...
STANFORDVILLE AT 920 PM EDT...
PINE PLAINS AT 930 PM EDT...

&&
A FLOOD WATCH IS IN EFFECT.
Special weather statement, Aug 11, 9:07 PM EDT, 10 minutes before
NYZ032-038-120130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT MON AUG 11 2003

...THUNDERSTORMS WITH TORRENTIAL RAIN IN HERKIMER COUNTY...

AT 907 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH
TORRENTIAL RAIN OVER CENTRAL HERKIMER COUNTY.  THESE STORMS COULD
PRODUCE 2 INCHES OF RAIN.  THEY WILL BE AFFECT...

OHIO AND BLACK CREEK RESERVOIR AT 915 PM EDT...
NORTH WILMURT AT 925 PM EDT...
NOBLEBORO AT 930 PM EDT...

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:46 PM EDTFlash Flood WarningALYHerkimer119 min
Aug 12, 6:44 PM EDTSevere Thunderstorm WarningALYFulton61 min
Aug 12, 7:32 PM EDTFlash Flood WarningALYMontgomery118 min
Aug 12, 7:40 PM EDTFlash Flood WarningALYWarren2 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.